Montana, 2011

High Wind in Montana, September 27, 2011

September 27, 2011 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft resulted in high winds in Glacier National Park. Wind gusts in excess of 80 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft resulted in high winds in Glacier National Park. Wind gusts in excess of 80 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 26, 10:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 26, 10:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT MON SEP 26 2011

AVIATION SECTION UPDATED

.UPDATE...MADE MINOR TWEAKS TO EVENING WIND FORECAST TO GO ALONG
WITH MOST RECENT OBSERVATIONS. MODELS CONTINUE TO SHOW ANOTHER
BURST OF WINDS OVER THE NORTHERN ROCKY MOUNTAIN FRONT LATE TONIGHT
AND ON TUESDAY. HAVE MADE TWEAKS TO WIND AND WIND GUSTS IN THIS
AREA TO ENSURE THAT THEY ARE IN LINE WITH EXPECTED HIGH WIND
WARNING WORDING. REMAINDER OF FORECAST CONTINUES TO LOOK GOOD WITH
INCREASING CLOUDS OVER MY NORTHWEST ZONES AND CONTINUED WARM
TEMPERATURES THROUGH TUESDAY. MPJ

&&

.AVIATION...
UPDATED 0500Z.
QUIET WEATHER WITH VFR CONDITIONS WILL PREVAIL OVER THE REGION
THROUGH THE PERIOD. BREEZY/WINDY CONDITIONS CAN BE EXPECTED AT
TIMES...MAINLY DURING THE AFTERNOON/EARLY EVENING HOURS ON TUESDAY.
ALSO...EXPECT HIGH CLOUDS TO BECOME MORE WIDESPREAD OVER THE REGION
AFTER 17Z TUE. BRUSDA

&&

.FIRE WEATHER...
BORDERLINE FIRE WEATHER CONDITIONS MAY RETURN TUESDAY AND
WEDNESDAY ACROSS NORTH CENTRAL MONTANA...SPECIFICALLY BLAINE AND
FERGUS COUNTIES. STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES WILL
NEED TO BE MONITORED AS CONDITIONS MAY CREATE CONCERNS.

&&

.PREV DISCUSSION...
/ISSUED 615 PM MDT MON SEP 26 2011/
TONIGHT THROUGH WEDNESDAY...BREEZY CONDITIONS WILL CONTINUE
ACROSS THE AREA TODAY WITH THE STRONGEST WINDS ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT. HAVE CONTINUED THE HIGH WIND WARNING FOR
THIS AREA AS WINDS CONTINUE TO BE STRONG. MODELS INDICATE WINDS MAY
DECREASE SOME THIS AFTERNOON BUT SHOULD PICK UP ONCE AGAIN
TONIGHT THROUGH TUESDAY. TUESDAY REMAINS DRY WITH ANY
PRECIPITATION CONFINED TO THE NORTHERN ROCKIES. WEDNESDAY WILL
SEE ANOTHER DRY COLD FRONT MOVE ACROSS THE AREA. COOLER AIR AND
GUSTY WINDS WILL ACCOMPANY FRONTAL PASSAGE. TEMPERATURES LOOK TO
REMAIN ABOVE SEASONAL AVERAGES TODAY AND TUESDAY WHILE DROPPING
BACK TO NEAR SEASONAL AVERAGES WEDNESDAY.

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...THERE CONTINUES TO BE GOOD
AGREEMENT AMONG THE MEDIUM RANGE MODELS FOR A GENERALLY DRY FORECAST
SOLUTION INTO SATURDAY...BUT THEY DIFFER BEGINNING LATER SATURDAY
THROUGH MONDAY NIGHT. AN EXITING SHORTWAVE TROUGH WILL CAUSE A
NORTHWESTERLY FLOW ALOFT WEDNESDAY NIGHT INTO THURSDAY FOR CONTINUED
COOL (NEAR NORMAL) TEMPERATURES WITH A DECREASING CHANCE OF MOUNTAIN
SHOWERS. IN THE WAKE OF THIS SHORTWAVE...THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL REBUILD INTO THE STATE FOR THURSDAY NIGHT THROUGH
SATURDAY. SOUTHERLY/SOUTHWESTERLY DOWNSLOPING SURFACE WINDS WILL
INCREASE DURING THIS TIME...KEEPING THE AREA DRY AND ALLOWING
TEMPERATURES TO WARM BACK TO BETWEEN 10 AND 15 DEGREES ABOVE
SEASONAL AVERAGES. AT THIS POINT...THE NEXT UPPER LEVEL TROUGH OF
LOW PRESSURE APPROACHES THE PACIFIC COAST...WITH THE GFS EJECTING A
SHORTWAVE FROM THE UPPER TROUGH...TO BRING A CHANCE OF MAINLY
MOUNTAIN PRECIPITATION WITH SLIGHTLY BELOW CLIMATOLOGICAL POPS AT
LOWER ELEVATIONS SATURDAY NIGHT INTO SUNDAY...WHILE THE ECMWF KEEPS
THE WESTERN PORTION OF THE UPPER RIDGE AND DRY CONDITIONS OVER THE
REGION.  THE MODELS COME INTO BETTER AGREEMENT LATE SUNDAY INTO
MONDAY WHEN THEY BRING A STRONGER PACIFIC TROUGH THROUGH THE
NORTHERN ROCKIES...PRODUCING WIDER COVERAGE OF LIGHT RAIN AND
COOLING TEMPERATURES CLOSE TO SEASONAL AVERAGES.
COULSTON/WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  81  47  66 /   0   0   0   0
CTB  46  71  42  61 /  10   0   0   0
HLN  47  80  46  69 /   0   0   0   0
BZN  42  82  40  72 /   0   0   0   0
WEY  29  70  31  66 /   0   0   0   0
DLN  44  79  43  73 /   0   0   0   0
HVR  46  83  44  66 /   0   0   0   0
LWT  45  82  43  69 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT NORTHERN
ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 26, 4:54 AM MST, 22 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT MON SEP 26 2011

MTZ009-271200-
NORTHERN ROCKY MOUNTAIN FRONT-
554 AM MDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>055-271200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
554 AM MDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 27, 3:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet

A wind gust to 84 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346384.